Nebraska, 2019

Flash Flood and Flooding in Nebraska, March 13 to 16, 2019

March 13 to 16, 2019 · NWS LBF · 34 events in 11 counties and zones

Historical flooding occurred in north central Nebraska as rivers, creeks and other streams rose due to the combination of snow, rain, and rapid snow melt on top of frozen ground. The greatest flooding occurred along the Niobrara, Keya Paha, Elkhorn and Loup Rivers; Ponca, Long Pine, Victoria and Cedar creeks; and one fatality occurred from the failure of Spencer Dam that is located on the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$27 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Historical flooding occurred in north central Nebraska as rivers, creeks and other streams rose due to the combination of snow, rain, and rapid snow melt on top of frozen ground. The greatest flooding occurred along the Niobrara, Keya Paha, Elkhorn and Loup Rivers; Ponca, Long Pine, Victoria and Cedar creeks; and one fatality occurred from the failure of Spencer Dam that is located on the Niobrara River. In addition to the Spencer Dam failure, several privately owned dams failed. The failure of these private dams contributed to additional overland flooding and most likely exacerbated the flooding in localized areas that led to community evacuations. The combination of weather elements on ice in the rivers led to increased runoff and rapid breakup of ice. Large ice chucks on several rivers destroyed or damaged river bridges, to include state, county and private owned bridges in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 13, 5:20 AM CST, 4 minutes earlier.

Area forecast discussion, Mar 13, 5:20 AM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
620 AM CDT Wed Mar 13 2019

.SHORT TERM...(Today through Thursday)
Issued at 337 AM CDT Wed Mar 13 2019

A blend of the HRRR and the RAP models was the basis for the
temperature forecast today and this evening. The model consensus has
been too cold and these models correctly predicted the upper 60s
across swrn Nebraska Tuesday afternoon. The HRRR-RAP blend strategy
slowed the changeover from rain to snow across nwrn Nebraska today
but had little impact on the overall snowfall forecast which was
based on a blend of the models noted above plus the HREF and the
previous forecast.

The forecast still pledges snowfall totals around 20 inches across
northern Sheridan county. In fact, the 03z RAP snowfall accumulation
product placed a 20 inch total in the same region. No doubt, winds
will fracture the dendrites and heavy drifting will make accurate
measurements difficult.

The wind gust forecast was a blend of the national model blend plus
the 03z RAP model. This produced gusts to 70 mph on Thursday which
were limited to 65 mph in keeping with the climatology of strong
spring blizzards which has been researched back to 1945 locally.
Consensus MOS was the basis for wind speeds of 35 to 45 mph today
through Thursday afternoon.

The blizzard warnings remain in place as the latest forecast is
consistent with these conditions developing. Southwest Nebraska gets
a winter storm warning late this afternoon through early Thursday
morning followed by a high wind warning until 7 pm CDT. The models
show the forcing cutting out of this region with a new area of heavy
snow developing across ncntl Nebraska where a winter storm warning
is in place tonight and Thursday. The models have be inconsistent
with placement of this second area of snow. The blended forecast
strategy produces 2 to 4 inches of snow across Holt county and the
surrounding counties. If heavier snow develops than this area would
likely need an upgrade to a blizzard warning.

.LONG TERM...(Thursday night through Tuesday)
Issued at 337 AM CDT Wed Mar 13 2019

Strong high pressure begins to build into the region on Thursday
night and Friday. This high will bring dry conditions to north
central Nebraska through the beginning of next week. In addition to
dry weather, warmer temperatures will also return. Expect highs to
rise from the mid 30s to low 40s on Friday to the mid 40s to low 50s
by the beginning of next week.

There is only one low chance of some precipitation early next week.
A weak system will track southeast across central Nebraska. At this
time, it's still quite early to determine details. However, it
appears to be a fast moving system, so regardless if precipitation
is rain or snow, it should not accumulate to much. Will keep
precipitation chances in the low chance range for now until details
can become more certain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 619 AM CDT Wed Mar 13 2019

IFR/areas of LIFR in rain, low vsby, low and very ceilings will
transition to MVFR/IFR/areas of LIFR in snow with the passage of
a cold front later today and tonight. Winds become 33035G50KT with
the passage of the front.

&&

.HYDROLOGY...
Issued at 337 AM CDT Wed Mar 13 2019

Thunderstorms and widespread light to occasionally moderate rain is
underway across southwest and north central Nebraska and expected to
continue today. 1 to 1 and 1/2 inches of rain is likely before the
changeover to snow and colder temperatures. This prompted a flood
watch as the rain will be falling over frozen ground and runoff
rates will be relatively high.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM
MDT/ Thursday for NEZ025-026-036>038-057>059-069>071.

Flood Watch through this evening for NEZ006>010-024>029-035>038-
056>059-069>071.

Winter Storm Warning from 4 PM CDT /3 PM MDT/ this afternoon to
9 AM CDT /8 AM MDT/ Thursday for NEZ025-026-036>038-057>059-
069>071.

Winter Storm Warning from 7 PM this evening to 7 PM CDT Thursday
for NEZ006>010-027>029.

Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for NEZ004-
005-022>024-035-056-094.

&&

SHORT TERM...CDC
LONG TERM...Kulik
AVIATION...CDC
HYDROLOGY...CDC
Hazardous weather outlook, Mar 13, 2:36 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 AM CDT Wed Mar 13 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-140845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 AM CDT Wed Mar 13 2019 /236 AM MDT Wed Mar 13 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated to scattered thunderstorms are possible into Wednesday
morning across portions of central and southwest Nebraska. Severe
weather is not anticipated.

A Flood Watch is in effect through Wednesday with rain and
thunderstorms expected for parts of southwest Nebraska, the
Sandhills, and north central Nebraska. Please refer to the Flood
Watch message for more information.

Freezing rain is likely to develop across the northwestern
Sandhills into portions of the northern Panhandle. Ice
accumulations of up to a quarter of an inch are possible.

Light freezing rain will transition to snow and move south and
east across the area Wednesday afternoon into the evening.
Blizzard conditions are expected to begin along and west of a line
from Big Springs to Valentine. Snow accumulations of up to 20
inches are expected with the heaviest snowfall expected over
Sheridan and western Cherry County.

Lighter snow amounts are likely further south and east but the
development of strong northwesterly winds gusting up to 60 mph
are likely, leading to considerable blowing and drifting snow and
visibility restrictions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Strong winds will continue into late afternoon Thursday,
continuing the threat for blowing snow. Winds begin to diminish
Thursday evening with the threat for blowing snow also decreasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 11:24 UTC.

Open the radar archive at this moment

Event by event

33 flood, 1 flash flood. Local standard time, as filed.

Flood, Garfield

When
March 13, 5:24 AM CST
Where
Garfield County, 1.29 mi W of Burwell to 1.19 mi WNW of Burwell
Cause
Ice Jam
Property damage
$50,000
Reported by
Department of Highways
Coordinates
41.783, -99.155

Flooding with water reported over the road on Highway 96 northwest of Burwell.

Flood, Garfield

When
March 13, 5:24 AM CST
Where
Garfield County, 1.29 mi W of Burwell to 1.19 mi WNW of Burwell
Cause
Ice Jam
Property damage
$50,000
Reported by
Department of Highways
Coordinates
41.783, -99.155

Flooding with water reported over the road on Highway 96 northwest of Burwell.

Flood, Holt

When
March 13, 5:24 AM CST
Where
Holt County, 0.51 mi E of Ewing
Cause
Ice Jam
Property damage
$250,000
Reported by
Department of Highways
Coordinates
42.270, -98.340

Highway 45B near Ewing crossing the Elkhorn River is closed due to water over the road.

Flood, Logan

When
March 13, 6:29 AM CST
Where
Logan County, 5.72 mi S of Stapleton to 2.32 mi SSE of Logan
Cause
Heavy Rain
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
41.397, -100.525

Numerous roads reported washed out in Logan County.

Flood, Lincoln

When
March 13, 6:54 AM CST
Where
Lincoln County, 17.16 mi NNE of (Lbf)bird Fld North to 17.49 mi NNE of Keith
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
41.361, -100.559

Flooding reported on the Garfield Table road.

Flood, Custer

When
March 13, 8:32 AM CST to March 15, 8:32 AM CST
Where
Custer County, 8.1 mi SW of Callaway to 11.88 mi ESE of Arnold
Cause
Heavy Rain
Property damage
$500,000
Reported by
COOP Observer
Coordinates
41.210, -100.030

Water reported over the road on Highway 40 from the junction of highway's 40 and 47 south of Arnold, to Arnold. Ditches are full with several secondary roads washed out in the Callaway area.

Flood, Custer

When
March 13, 8:32 AM CST
Where
Custer County, 9.12 mi ENE of Arnold to 8.89 mi ENE of Arnold
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.481, -100.038

The NDOR web site reported flooding on Highway 92, 10 miles east of Arnold.

Flood, Custer

When
March 13, 8:32 AM CST
Where
Custer County, 7.76 mi W of Merna to 8.09 mi W of Merna
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.480, -99.920

The NDOR web site reported flooding on Highway 92 or about 8 miles west of Merna.

Flood, Custer

When
March 13, 10:54 AM CST
Where
Custer County, 0.12 mi NNE of Anselmo to 0.59 mi W of Gates
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.621, -99.869

The NDOR reported flooding along several stretches between Anselmo and the end of Highway 21A, 6 miles east of Anselmo.

Flood, Custer

When
March 13, 10:56 AM CST
Where
Custer County, 1.25 mi ESE of Oconto to 1.07 mi SE of Oconto
Cause
Heavy Rain
Property damage
$200,000
Reported by
Department of Highways
Coordinates
41.140, -99.760

Street flooding reported in Oconto.

Flood, Custer

When
March 13, 10:59 AM CST
Where
Custer County, 1.04 mi W of Berwyn to 0.6 mi W of Berwyn
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
41.350, -99.520

Road flooded 1 mile west of Berwyn.

Flood, Blaine

When
March 13, 11:03 AM CST to March 15, 11:03 AM CST
Where
Blaine County, 2.06 mi E of Brewster to 0.76 mi ESE of Brewster
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.930, -99.830

The NDOR web site reported flooding on Highway 91 between county road L5B and east Milburn Road with water over the roadway.

Flood, Rock

When
March 13, 11:05 AM CST
Where
Rock County, 1.23 mi SW of Bassett to 9.18 mi WSW of Bassett
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
42.570, -99.540

The NDOR web site reported water over Highway 183 in several places between Bassett and the Junction of Highway 96 and Highway 183 south of Rose.

Flood, Holt

When
March 13, 11:15 AM CST
Where
Holt County, 1.36 mi SE of (Onl)o Neill Arpt to 0.99 mi NNE of O Neill
Cause
Heavy Rain
Property damage
$250,000
Reported by
Department of Highways
Coordinates
42.455, -98.662

Water reported over several streets in O'Neill.

Flood, Wheeler

When
March 13, 11:39 AM CST to March 14, 11:39 AM CST
Where
Wheeler County, 4.16 mi WSW of Ericson to 17.22 mi ESE of Bartlett
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.750, -98.750

Wheeler County EM reported extensive roadway flooding throughout the entire county. Nebraska Department of Roads reports roadway flooding from Ericson to the Junction of U.S. Highway 281 and Highway 91.

Flood, Keya Paha

When
March 13, 11:42 AM CST
Where
Keya Paha County, 11.59 mi SE of Springview to 6.41 mi SE of Springview
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
42.699, -99.571

Heavy rainfall combined with snow melt and frost in the ground for ice jams that produced blocked roadways from large ice blocks and flood waters on Highway 7 in Keya Paha County along the Keya Paha and Niobrara rivers.

Flood, Boyd

When
March 13, 11:48 AM CST to March 15, 11:48 AM CST
Where
Boyd County, 0.69 mi S of Butte to 2.36 mi SSW of Butte
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
42.910, -98.850

The NDOR web site reported street flooding in Butte as well as along Highway 12 from 3 miles south of Butte.

Flood, Boyd

When
March 13, 11:59 AM CST to March 15, 11:59 AM CST
Where
Boyd County, 0.28 mi SW of Lynch to 0.62 mi E of Lynch
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
42.827, -98.473

Heavy rainfall led to high flows on Ponca Creek that produced extensive flooding and evacuations in Lynch. Homes and business along Ponca Creek sustained four feet or more of flood water damage, while several privately own bridges along Ponca Creek were destroyed. The flood waters eroded streets along and south of Highway 12.

Flood, Lincoln

When
March 13, 12:00 PM CST
Where
Lincoln County, 0.69 mi S of Brady to 4.63 mi NE of Keith
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.020, -100.370

Numerous roads in eastern Lincoln County near Maxwell and Brady are flooded.

Flood, Rock

When
March 13, 12:00 PM CST to March 15, 12:00 PM CST
Where
Rock County, Newport to 0.32 mi S of Newport
Cause
Heavy Rain
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
42.600, -99.330

Widespread flooding reported in Newport.

Flood, Custer

When
March 13, 12:20 PM CST
Where
Custer County, 0.52 mi W of Westerville to 0.69 mi E of Westerville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
41.400, -99.390

Highway 70 east of Westerville to the Custer and Sherman county line was closed due to flooding.

Flood, Custer

When
March 13, 4:23 PM CST
Where
Custer County, 0.52 mi E of Anselmo to 0.66 mi ENE of Anselmo
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.620, -99.860

Custer county EM reports widespread flooding in Anselmo.

Flood, Custer

When
March 13, 4:23 PM CST
Where
Custer County, Sargent to 0.9 mi ENE of Sargent
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.630, -99.370

Custer county emergency management reports extensive flooding in Sargent.

Flood, Boyd

When
March 13, 4:30 PM CST to March 15, 4:30 PM CST
Where
Boyd County, 7.77 mi S of Naper to 8.13 mi S of Naper
Cause
Ice Jam
Property damage
$1.0 million
Reported by
Social Media
Coordinates
42.859, -99.102

County road bridge 8 miles south of Naper along the Niobrara River reported destroyed by heavy rain and snow melt that led to ice jams that broke up and moved downstream.

Flood, Brown

When
March 13, 4:30 PM CST
Where
Brown County, 0.72 mi SW of Long Pine to 0.86 mi W of Long Pine
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.522, -99.710

Flooding reported at the Hidden Paradise Resort along the Long Pine Creek.

Flood, Boyd

When
March 13, 10:00 PM CST to March 14, 10:00 PM CST
Where
Boyd County, 5 mi S of Butte to 5.01 mi S of Butte
Cause
Ice Jam
Property damage
$3.0 million
Reported by
Department of Highways
Coordinates
42.848, -98.850

The Highway 11 bridge across the Niobrara River about 5 miles south of Butte is closed due to flooding. An ice jam produced large ice blocks that remained at the time of NWS storm survey.

Flood, Lincoln

When
March 13, 10:30 PM CST
Where
Lincoln County, 13.26 mi N of (Lbf)bird Fld North to 13.25 mi N of (Lbf)bird Fld North
Cause
Heavy Rain
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.321, -100.659

Ehler road completely washed out.

Flash Flood, Boyd

When
March 14, 6:47 AM CST to 12:45 PM CST
Where
Boyd County, 8.38 mi SE of Monowi to 4.75 mi SE of Monowi
Cause
Dam / Levee Break
Deaths
1 direct, 0 indirect
Property damage
$12 million
Reported by
County Official
Coordinates
42.737, -98.224

Heavy rain on top of frozen ground, rivers and streams led to historical runoff on the Niobrara River downstream of the Norden river crossing. At 6:46 AM CDT Holt County Dispatch reported the failure of Spencer Dam. A series of ice jams that developed upstream broke loose that led to a wall of water, large blocks of ice and debris that moved downstream to destroy the dam structure with flood waters to destroy the south bridge abutment on U.S. Highway 281 and the campground, bar and home immediately downstream of the dam. The flood caused one fatality.

Flood, Custer

When
March 14, 10:25 AM CST
Where
Custer County, Sargent to 0.11 mi SSW of Sargent
Cause
Ice Jam
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
41.630, -99.370

Historical bridge 1 mile south of Sargent destroyed by Ice flows along the Middle Loup River.

Flood, Custer

When
March 14, 11:22 AM CST
Where
Custer County, 4.79 mi NE of Oconto to 4.67 mi NE of Oconto
Cause
Ice Jam
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.194, -99.709

Bridge abutment crossing the South Loup River on Highway 21 northeast of Oconto destroyed.

Flood, Rock

When
March 14, 12:15 PM CST
Where
Rock County, 4.58 mi W of Bassett to 5.76 mi WSW of Bassett
Cause
Heavy Rain
Reported by
Public
Coordinates
42.580, -99.610

Public reports flooding along Highway 20 or about 4 miles west of Bassett.

Flood, Custer

When
March 16, 8:43 AM CST
Where
Custer County, 0.86 mi NW of Comstock to 0.41 mi N of Comstock
Cause
Ice Jam
Property damage
$100,000
Reported by
Department of Highways
Coordinates
41.560, -99.260

Bridge approaches on highway 21C crossing the Middle Loup River just west of Comstock have been compromised.

Flood, Holt

When
March 16, 3:16 PM CST
Where
Holt County, 2.11 mi WNW of Atkinson to 1.38 mi WNW of Atkinson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.544, -99.007

Roads 877 and 876 are closed due to water over the roadway. Flooding also reported at the Golf Course.

Flood, Keya Paha

When
March 16, 7:45 PM CST
Where
Keya Paha County, 6.27 mi SSE of Norden to 6.14 mi SSE of Norden
Cause
Ice Jam
Property damage
$50,000
Reported by
Public
Coordinates
42.785, -100.035

Flooding reported along the Niobrara River south of Norden.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Boyd2019-03-15MaleUnknownDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813044, 813045, 813050, 813053, 813054, 813032, 813034, 813035, 813037, 813038, 813039, 813030, 813196, 813051, 813202, 813047, 813024, 813022, 813055, 813207, 813040, 813204, 813205, 813026, 813046, 813208, 813056, 813018, 813041, 813042, 813206, 813043, 813052, 813048.